Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Isometric embeddings of snowflakes into finite-dimensional Banach spaces


Authors: Enrico Le Donne, Tapio Rajala and Erik Walsberg
Journal: Proc. Amer. Math. Soc. 146 (2018), 685-693
MSC (2010): Primary 30L05, 46B85, 54C25, 54E40, 28A80
DOI: https://doi.org/10.1090/proc/13778
Published electronically: October 12, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a general notion of snowflake of a metric space by composing the distance with a nontrivial concave function. We prove that a snowflake of a metric space $ X$ isometrically embeds into some finite-dimensional normed space if and only if $ X$ is finite. In the case of power functions we give a uniform bound on the cardinality of $ X$ depending only on the power exponent and the dimension of the vector space.


References [Enhancements On Off] (What's this?)

  • [Ass83] Patrice Assouad, Plongements lipschitziens dans $ {\bf R}^{n}$, Bull. Soc. Math. France 111 (1983), no. 4, 429-448 (French, with English summary). MR 763553
  • [Ban55] Stefan Banach, Théorie des opérations linéaires, Chelsea Publishing Co., New York, 1955 (French). MR 0071726
  • [CK10] Jeff Cheeger and Bruce Kleiner, Differentiating maps into $ L^1$, and the geometry of BV functions, Ann. of Math. (2) 171 (2010), no. 2, 1347-1385. MR 2630066, https://doi.org/10.4007/annals.2010.171.1347
  • [DL10] Michel Marie Deza and Monique Laurent, Geometry of cuts and metrics, Algorithms and Combinatorics, vol. 15, Springer, Heidelberg, 2010. First softcover printing of the 1997 original [MR1460488]. MR 2841334
  • [DM90] M. Deza and H. Maehara, Metric transforms and Euclidean embeddings, Trans. Amer. Math. Soc. 317 (1990), no. 2, 661-671. MR 974513, https://doi.org/10.2307/2001482
  • [DS13] Guy David and Marie Snipes, A non-probabilistic proof of the Assouad embedding theorem with bounds on the dimension, Anal. Geom. Metr. Spaces 1 (2013), 36-41. MR 3108866, https://doi.org/10.2478/agms-2012-0003
  • [EF83] P. Erdős and Z. Füredi, The greatest angle among $ n$ points in the $ d$-dimensional Euclidean space, Combinatorial mathematics (Marseille-Luminy, 1981) North-Holland Math. Stud., vol. 75, North-Holland, Amsterdam, 1983, pp. 275-283. MR 841305
  • [Fré10] Maurice Fréchet, Les dimensions d'un ensemble abstrait, Math. Ann. 68 (1910), no. 2, 145-168 (French). MR 1511557, https://doi.org/10.1007/BF01474158
  • [Hei01] Juha Heinonen, Lectures on analysis on metric spaces, Universitext, Springer-Verlag, New York, 2001. MR 1800917
  • [Hei03] Juha Heinonen, Geometric embeddings of metric spaces, Report. University of Jyväskylä Department of Mathematics and Statistics, vol. 90, University of Jyväskylä, Jyväskylä, 2003. MR 2014506
  • [KS11] Antti Käenmäki and Ville Suomala, Nonsymmetric conical upper density and $ k$-porosity, Trans. Amer. Math. Soc. 363 (2011), no. 3, 1183-1195. MR 2737262, https://doi.org/10.1090/S0002-9947-2010-04869-X
  • [Kur35] Casimir Kuratowski, Quelques problèmes concernant les espaces métriques nonséparables, Fund. Math. 25 (1935), 534-545.
  • [Laa02] Tomi J. Laakso, Plane with $ A_\infty$-weighted metric not bi-Lipschitz embeddable to $ {\mathbb{R}}^N$, Bull. London Math. Soc. 34 (2002), no. 6, 667-676. MR 1924353, https://doi.org/10.1112/S0024609302001200
  • [LN14] Vincent Lafforgue and Assaf Naor, A doubling subset of $ L_p$ for $ p>2$ that is inherently infinite dimensional, Geom. Dedicata 172 (2014), 387-398. MR 3253787, https://doi.org/10.1007/s10711-013-9924-4
  • [LP01] Urs Lang and Conrad Plaut, Bilipschitz embeddings of metric spaces into space forms, Geom. Dedicata 87 (2001), no. 1-3, 285-307. MR 1866853, https://doi.org/10.1023/A:1012093209450
  • [Luo96] Kerkko Luosto, Ultrametric spaces bi-Lipschitz embeddable in $ {\bf R}^n$, Fund. Math. 150 (1996), no. 1, 25-42. MR 1387955
  • [Mae13] Hiroshi Maehara, Euclidean embeddings of finite metric spaces, Discrete Math. 313 (2013), no. 23, 2848-2856. MR 3106458, https://doi.org/10.1016/j.disc.2013.08.029
  • [NN12] Assaf Naor and Ofer Neiman, Assouad's theorem with dimension independent of the snowflaking, Rev. Mat. Iberoam. 28 (2012), no. 4, 1123-1142. MR 2990137, https://doi.org/10.4171/RMI/706
  • [Sem96a] Stephen Semmes, Good metric spaces without good parameterizations, Rev. Mat. Iberoamericana 12 (1996), no. 1, 187-275. MR 1387590, https://doi.org/10.4171/RMI/198
  • [Sem96b] Stephen Semmes, On the nonexistence of bi-Lipschitz parameterizations and geometric problems about $ A_\infty$-weights, Rev. Mat. Iberoamericana 12 (1996), no. 2, 337-410. MR 1402671, https://doi.org/10.4171/RMI/201
  • [Sem99] S. Semmes, Bilipschitz embeddings of metric spaces into Euclidean spaces, Publ. Mat. 43 (1999), no. 2, 571-653. MR 1744622, https://doi.org/10.5565/PUBLMAT_43299_06
  • [Seo11] Jeehyeon Seo, A characterization of bi-Lipschitz embeddable metric spaces in terms of local bi-Lipschitz embeddability, Math. Res. Lett. 18 (2011), no. 6, 1179-1202. MR 2915474, https://doi.org/10.4310/MRL.2011.v18.n6.a9
  • [Ury27] Paul Urysohn, Sur un espace métrique universel, Bull. Sc. Math. 2e série 51 (1927), 43-64.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30L05, 46B85, 54C25, 54E40, 28A80

Retrieve articles in all journals with MSC (2010): 30L05, 46B85, 54C25, 54E40, 28A80


Additional Information

Enrico Le Donne
Affiliation: Department of Mathematics and Statistics, University of Jyvaskyla, P.O. Box 35 (MaD), FI-40014 University of Jyvaskyla, Finland
Email: enrico.e.ledonne@jyu.fi

Tapio Rajala
Affiliation: Department of Mathematics and Statistics, University of Jyvaskyla, P.O. Box 35 (MaD), FI-40014 University of Jyvaskyla, Finland
Email: tapio.m.rajala@jyu.fi

Erik Walsberg
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 West Green Street, Urbana, Illinois 61802
Email: erikw@illinois.edu

DOI: https://doi.org/10.1090/proc/13778
Received by editor(s): November 23, 2016
Received by editor(s) in revised form: February 10, 2017, and March 27, 2017
Published electronically: October 12, 2017
Additional Notes: The first and second authors acknowledge the support of the Academy of Finland, projects no. 288501 and 274372
The third author acknowledges the support of the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC Grant agreement no. 291111/ MODAG
Communicated by: Jeremy Tyson
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society